Hearing Health Blog

Woman with ringing in her ears after taking this common medication.

You notice a ringing in your ears when you get up in the morning. They were fine yesterday so that’s odd. So you begin thinking about possible causes: you haven’t been working in the shop (no power tools have been near your ears), you haven’t been listening to your music at an unreasonable volume (it’s all been very moderate of late). But your head was aching yesterday, and you did take some aspirin last night.

Might it be the aspirin?

And that prospect gets your mind going because perhaps it is the aspirin. And you recall, somewhere in the deeper recesses of your memory, hearing that some medicines were connected with reports of tinnitus. Could aspirin be one of those medications? And does that mean you should quit taking aspirin?

What’s The Connection Between Tinnitus And Medications?

Tinnitus is one of those disorders that has long been rumored to be connected to a number of medications. But what is the reality behind these rumors?

The common notion is that tinnitus is widely viewed as a side effect of a broad range of medications. The fact is that there are a few kinds of medications that can produce tinnitus or tinnitus-like symptoms. So why does tinnitus have a reputation for being this super-common side effect? Well, there are a couple of theories:

  • Your blood pressure can be altered by many medicines which in turn can cause tinnitus symptoms.
  • The condition of tinnitus is fairly prevalent. Persistent tinnitus is an issue for as many as 20 million people. Some coincidental timing is unavoidable when that many people deal with tinnitus symptoms. Enough individuals will begin taking medicine around the same time that their unrelated tinnitus begins to act up. It’s understandable that people would mistakenly assume that their tinnitus symptoms are being caused by medication because of the coincidental timing.
  • Starting a new medicine can be stressful. Or, in some situations, it’s the root cause, the thing that you’re using the medication to fix, that is stressful. And stress is commonly linked to tinnitus. So it’s not medication producing the tinnitus. The whole ordeal is stressful enough to cause this kind of confusion.

What Medicines Are Linked to Tinnitus

There are a few medications that do have a well-founded (that is, scientifically established) cause-and-effect connection with tinnitus.

Powerful Antibiotics And The Tinnitus Link

There are ototoxic (damaging to the ears) properties in some antibiotics. Known as aminoglycosides, these antibiotics are very strong and are usually reserved for specific instances. High doses are known to produce damage to the ears (including some tinnitus symptoms), so such dosages are normally limited.

Blood Pressure Medication

Diuretics are often prescribed for individuals who have hypertension (high blood pressure). Some diuretics are known to trigger tinnitus-like symptoms, but normally at significantly higher doses than you might normally come across.

Ringing in The Ears Can be Produced by Taking Aspirin

It is possible that the aspirin you took is causing that ringing. But here’s the thing: Dosage is once again extremely important. Normally, high dosages are the real issue. The doses you take for a headache or to manage heart disease aren’t often large enough to cause tinnitus. But when you quit using high doses of aspirin, luckily, the ringing tends to disappear.

Check With Your Doctor

There are a few other medications that may be capable of causing tinnitus. And the interaction between some mixtures of medications can also create symptoms. That’s why your best course of action is going to be talking about any medication concerns you might have with your doctor or pharmacist.

That said, if you start to experience ringing or buzzing in your ears, or other tinnitus-like symptoms, have it checked out. It’s hard to say for sure if it’s the medicine or not. Often, hearing loss is present when tinnitus symptoms develop, and treatments like hearing aids can help.

Call Today to Set Up an Appointment

The site information is for educational and informational purposes only and does not constitute medical advice. To receive personalized advice or treatment, schedule an appointment.
Why wait? You don't have to live with hearing loss! Call or Text Us